Medical questions & health advice by board certified doctors
"What vitamins can strengthen your nails and hair?"
I'm a guy, age 34, and recently my hair has been getting thin. My nails also seem like they're getting more brittle. What could this be? I take a multivitamin that I started taking two months ago, but it doesn't seem to help.
Vitamins are a common topic of conversion among medical professionals and patients alike. Unfortunately there is no perfect answer to your question. If you are having problems with your nails and hair, I would strongly encourage you to see your doctor. In addition, a dermatologist can often be of help as they specialize in problems of this nature. Firstly, as mentioned above, there are other disease that should be ruled out before any talk of vitamins. For example, a fairly common problem that causes changes in the nails and hair is hypothyroidism. This is when the body's thyroid gland does not produce enough of the thyroid hormone -- a hormone that regulates the bodies use of energy. There are other problems, such as various forms of dermatitis that should also be ruled out out. See your doctor for this. As for vitamins, it is known that deficiencies in some vitamins and minerals can cause problems in the hair and nails. These essential vitamins include the B vitamins, biotin, vitamin C and vitamin E. We see problems in people who are suffering from starvation as these vitamins are dangerously low. That being said, if you are eating a normal diet, it is highly unlikely you are deficient in these. There is no good data that extra amounts of any vitamin can help your hair or nails. Talk to a dermatologist for more information.
Need more info?See a doctor today
Zocdoc Answers is for general informational purposes only and is not a substitute for professional medical advice. If you think you may have a medical emergency, call your doctor (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.